Many patients with advanced cancer receiving anti-programmed cell death 1 (PD-1) or anti-programmed cell death ligand 1 (PD-L1) treatment have papular and nodular eruptions with scale with lichenoid features, according to a study published in JAMA Dermatology.1

Researchers enrolled and observed 13 men and 7 women with advanced cancer who were referred to Yale-New Haven Hospital in Connecticut after developing cutaneous adverse effects while receiving an anti-PD-1 or PD-L1 therapy. The patients were receiving the therapies either alone or in combination with another agent.

It was found that 16 of the observed patients (80%) had a clinical morphology that consisted of erythematous papules with scale in a variety of distributions. Among 17 patients who had available biopsies, 16 showed features of lichenoid interface dermatitis.

RELATED: Radio/Immunotherapy Combination May Be Effective on Specific Tumor Types

In total, 18 patients were treated with topical corticosteroids, and only 1 patient required discontinuation of anti-PD-1/PD-L1 therapy. Sixteen patients were found to be concurrently taking medications that have been previously reported to cause lichenoid drug eruptions.

Reference

  1. Shi VJ, Rodic N, Gettinger S, et al. Clinical and histologic features of lichenoid mucocutaneous eruptions due to anti–programmed cell death 1 and anti–programmed cell death ligand 1 immunotherapy. JAMA Dermatol. doi:10.1001/jamadermatol.2016.2226 [Epub ahead of print]